Alert archive / California / Wind Advisories in 2014

Wind Advisory 6, NWS Reno, NV

February 17, 2014Modoc County, California

NWS Reno, NV issued this wind advisory at Feb 17, 2014, 9:56 AM PST for Modoc County, California. It took effect at Feb 17, 2014, 12:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Feb 17, 2014, 9:56 AM PST (17:56 UTC)
In effect from
Feb 17, 2014, 12:00 PM PST
Expired
Feb 17, 2014, 6:00 PM PST
In force
6 hr
Issued by
NWS Reno, NV

County Modoc County, CA

The radar

The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 5.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2014-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2014-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

157 
WWUS75 KREV 171756
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
956 AM PST MON FEB 17 2014

CAZ070-180200-
/O.NEW.KREV.WI.Y.0006.140217T2000Z-140218T0200Z/
SURPRISE VALLEY CALIFORNIA-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL
956 AM PST MON FEB 17 2014

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 6 PM PST THIS EVENING. 

* TIMING: GUSTY WINDS WILL PERSIST THROUGH LATE THIS AFTERNOON IN
  THE SURPRISE VALLEY.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS TO 50 MPH. GUSTS TO 60
  MPH WILL OCCUR NEAR CANYONS LEADING OUT OF THE WARNER MOUNTAINS.

* IMPACTS: STRONG CROSS WINDS WILL CREATE DIFFICULT TRAVEL
  CONDITIONS FOR HIGH PROFILE VEHICLES IN THE SURPRISE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS. 

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
1 follow-up statement
352 
WWUS75 KREV 180141
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
541 PM PST MON FEB 17 2014

CAZ070-180245-
/O.EXP.KREV.WI.Y.0006.000000T0000Z-140218T0200Z/
SURPRISE VALLEY CALIFORNIA-
INCLUDING THE CITIES OF...CEDARVILLE...FORT BIDWELL
541 PM PST MON FEB 17 2014

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING. 

WINDS ARE DECREASING ACROSS THE SURPRISE VALLEY WITH GUSTS ONLY UP
TO 35 MPH EXPECTED THIS EVENING...DECREASING OVERNIGHT. THEREFORE
THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE ON TIME.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Feb 17, 2:19 AM PST, 7 hours 37 minutes earlier.

Area forecast discussion, Feb 17, 2:19 AM PST, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
219 AM PST MON FEB 17 2014

.SYNOPSIS...
THE STORM TRACK WILL SHIFT INTO OREGON AND WASHINGTON THIS WEEK
WITH SOME BREEZY AFTERNOONS TODAY AND TUESDAY. A COLD FRONT WILL
MOVE THROUGH TUESDAY NIGHT WITH WINDY CONDITIONS AHEAD OF IT.
THE BEST CHANCE OF SNOW SHOWERS WILL REMAIN NORTH OF SUSANVILLE
AND GERLACH. ONLY LIGHT AMOUNTS ARE EXPECTED WITH TEMPERATURES
FALLING TO NEAR AVERAGE BEHIND THE FRONT.

&&

.SHORT TERM...
FEW CHANGES MADE TO THE GOING FORECAST AS THE MODELS REMAIN IN
GOOD AGREEMENT WITH A SHORT WAVE RIDGE INTO TUESDAY BEFORE A COLD
FRONT MOVES THROUGH TUESDAY NIGHT. NAM/GFS/EC AND ENSEMBLES
CONTINUE TO SHOW THE BEST CHANCE OF ANY SNOW WITH THE FRONT WILL
BE NEAR THE OREGON BORDER.

FOR TODAY INTO TUESDAY, SHORT WAVE RIDGE WILL REMAIN IN CONTROL
WITH SOME MID AND HIGH CLOUDS MOVING THROUGH. 700 MB WINDS OF NEAR
30 KTS WILL ALLOW FOR SOME BREEZY AFTERNOONS. AT THIS POINT, PEAK
GUSTS LOOK TO BE NEAR 30 MPH AND THUS WILL NOT ISSUE ANY LAKE
WIND ADVISORIES AS IT LOOKS TO BE BELOW CRITERIA, BUT CLOSE.
TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE AVERAGE TODAY AND
TUESDAY WITH ANOTHER SEASONABLY COOL NIGHT TONIGHT.

WITH THE COLD FRONT TUESDAY NIGHT, H7 WINDS INCREASE TO 50 KT AHEAD
OF IT. THE NAM SHOWS A LITTLE DOWNSLOPE SIGNATURE, BUT AT THIS
POINT, IT APPEARS THE STRONGEST WINDS WILL REMAIN IN THE FOOTHILLS
AND RIDGES. HOWEVER, HAVE INCREASED WINDS A LITTLE TUESDAY NIGHT.
RIGHT NOW, GUSTS TO 40 MPH ARE POSSIBLE IN THE VALLEYS, BUT IT
WILL BE SPOTTY AND NOT WIDESPREAD LIKE IT WAS SATURDAY. GUSTS TO
55 MPH ARE LIKELY IN THE FOOTHILLS SO NOT THINKING ADVISORY RIGHT
NOW ALTHOUGH IT IS CLOSE FROM I-80 NORTHWARD.

THE OTHER CONCERN WILL BE A BRIEF BURST OF RAIN/SNOW ALONG THE
COLD FRONT NORTH OF SUSANVILLE. GFS/NAM AND ENSEMBLES SHOW ABOUT
1-2 TENTHS OF PRECIP AND MOST OF IT WILL FALL AS SNOW EVEN ON
VALLEY FLOORS AS H7 TEMPS RAPIDLY COOL TO NEAR -10 C. RIGHT NOW
THINKING UP TO 2 INCHES OF SNOW SO NO HIGHLIGHTS SHOULD BE
NECESSARY ALTHOUGH IT WILL LIKELY BE SLICK IN THE MORNING FOR THE
SURPRISE VALLEY.

BEHIND THE FRONT, H7 TEMPS AVERAGING NEAR -10 C WILL BRING DAYTIME
HIGHS BACK TO NEAR AVERAGE, THE LOW 50S FOR WRN NV AND LOW-MID
40S FOR SIERRA VALLEYS. IT WILL FEEL A BIT COLDER WITH BRISK N-NW
WINDS BEHIND THE FRONT WEDNESDAY. WALLMANN

.THURSDAY THROUGH SUNDAY...
LITTLE OR NO CHANGE TO FORECAST AS CENTRAL NORTH AMERICAN TROUGH
SLOWLY ADVANCES EASTWARD WITH RIDGING NEAR THE WEST COAST. SHORTWAVE
WILL BE DROPPING THROUGH THE EASTERN GREAT BASIN THU-FRI WHICH
SHOULD RESULT IN THE BEST MIXING POTENTIAL OF PERIOD. MAINTAINED A
SLIGHT CHANCE OF SHOWERS NEAR THE OREGON BORDER THURSDAY ALTHOUGH
MOST OF THE MODELS KEEP IT NORTH AND EAST OF AREA. AFTERNOON HIGH
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH PERIOD WITH
READINGS IN THE UPPER 40S TO 50S MOST LOCATIONS. HOHMANN

&&

.AVIATION...
VFR CONDITIONS EXCEPT FOR A 20 PERCENT CHANCE OF PATCHY FREEZING FOG
AROUND KTRK THIS MORNING AND AGAIN TUESDAY MORNING. RIDGE WINDS WILL
GUST CLOSE TO 50KT AT TIMES ALONG THE SIERRA CREST WHICH COULD
RESULT IN SOME LIGHT TURBULENCE TO THE LEE OF THE SIERRA. STRONGER
WINDS ARE EXPECTED TO DEVELOP LATE TUESDAY AFTERNOON AHEAD OF A COLD
FRONT THAT WILL SWING THROUGH THE REGION TUESDAY NIGHT AND WED
MORNING. HOHMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Wind Advisories in California, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.